Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 109, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 14, 2024, 2:19 PM EDT for Chester County, Montgomery County, Pennsylvania. It was in force for 41 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2024, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 14, 2024, 3:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chester County, PA, Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 110 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:32 PM EDT | TSTM WND DMG | 1 Ene Upper Uwchlan Twp, PA | Trees and wires down in Chester Springs. Time estimated from radar. |
| Jul 14, 2:32 PM EDT | HAIL 1 | Upper Uwchlan Twp, PA | Hail up to quarter size occurred for two minutes on Flagstone Road in Chester Springs. |
| Jul 14, 2:33 PM EDT | HAIL 0.5 | Upper Uwchlan Twp, PA | Report from mPING: Half-inch (0.50 in.). |
| Jul 14, 2:40 PM EDT | TSTM WND DMG | 2 S Warwick Twp, PA | Tree down on 401. Time estimated from radar. |
| Jul 14, 2:57 PM EDT | TSTM WND DMG | 2 Nne East Brandywine T, PA | Reports of several trees and wires down around East Brandywine Township. Time estimated. |
| Jul 14, 3:01 PM EDT | HAIL 0.7 | 2 N East Brandywine Twp, PA | Report from mPING: Dime size hail. |
| Jul 14, 3:05 PM EDT | TSTM WND DMG | 1 Wnw Uwchlan Twp, PA | Multiple large limbs down on route 100 near the turnpike. Time estimated from radar. |
| Jul 14, 3:07 PM EDT | TSTM WND DMG | Downington, PA | Reports of several trees and wires down around Downingtown. Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
653
WUUS51 KPHI 141819
SVRPHI
PAC029-091-141900-
/O.NEW.KPHI.SV.W.0109.240714T1819Z-240714T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
219 PM EDT Sun Jul 14 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Central Montgomery County in southeastern Pennsylvania...
Northeastern Chester County in southeastern Pennsylvania...
* Until 300 PM EDT.
* At 219 PM EDT, a severe thunderstorm was located near Glenmoore, or
12 miles northwest of West Chester, moving southeast at 5 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
West Chester, Phoenixville, Downingtown, Valley Forge, Glenmoore,
Chester Springs, Pughtown, Lionville, Lionville-Marchwood, Paoli,
West Goshen, Spring City, Malvern, Exton, and Audubon.
This includes Pennsylvania Turnpike between mile markers 304 and 322.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4007 7584 4022 7573 4014 7543 3993 7558
TIME...MOT...LOC 1819Z 300DEG 6KT 4012 7572
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hoeflich1 follow-up statement
587 WWUS51 KPHI 141854 SVSPHI Severe Weather Statement National Weather Service Mount Holly NJ 254 PM EDT Sun Jul 14 2024 PAC029-091-141903- /O.EXP.KPHI.SV.W.0109.000000T0000Z-240714T1900Z/ Montgomery PA-Chester PA- 254 PM EDT Sun Jul 14 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY AND NORTHEASTERN CHESTER COUNTIES WILL EXPIRE AT 300 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. However gusty winds are still possible with this thunderstorm. A new Severe Thunderstorm Warning was issued for portions of Montgomery and Chester County. Refer to that bulletin for the updated information. LAT...LON 4007 7584 4022 7573 4014 7543 3993 7558 TIME...MOT...LOC 1853Z 300DEG 6KT 4009 7566 $$ Hoeflich
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:27 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 14, 1:27 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
127 PM EDT Sun Jul 14 2024
.SYNOPSIS...
Weak high pressure slides across our area today into tonight. A
surface trough may be in place Monday into Tuesday, then a cold
front approaches during the day Wednesday before crossing our
area Wednesday night and Thursday. High pressure should then
extend into our area Friday and Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure builds over the Northeast today before
sliding south of the region tonight. Zonal flow aloft sets up,
and an increasingly hot and humid airmass spreads into the
region.
A shortwave trough passing through the region has resulted in
scattered shower and storm development. Given how hot and humid
it will be, SB CAPE values will be upwards of 1500 to 2000
J/kg. 0-6 km Bulk Shear will be limited. Despite this, the
higher instability and Dcape values meant that there will be a
potential for pulse type storms with downburst winds. Because
this is diurnally driven, should see storms diminish in coverage
by sunset.
A warm and muggy night on tap for tonight with lows in the 70s.
Patchy fog may develop once again, especially along the coasts.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Excessive heat probable with it peaking on Tuesday.
High pressure anchored in the western Atlantic and low pressure
across the Great Lakes will focus heat and humidity northward
across the East Coast. A more zonal flow aloft is forecast,
although with a trough and jet feature approaching gradually
with each day. Meanwhile, a convective complex (MCS) upstream
across the Midwest to the eastern Great Lakes may toss some
clouds into at least portions of our area. The trajectory for
this looks to mostly follow areas to our west and northwest,
with even a convectively induced surface low tracking near the
eastern Great Lakes to northern New York. There is some
potential this activity turns more southeastward into growing
instability, or additional development takes place on the
southward tail of the associated shortwave. The convection
should generally be favored during the afternoon and evening
time frame, mainly near and northwest of I-95 where diurnal
instability is greater. There is considerable uncertainty
however on the convective evolution and also the severe weather
risk with this setup, especially given the more zonal flow
aloft. Overall, any severe weather risk (and greater coverage of
thunderstorms) will be determined by upstream convection and
therefore the predictability in our area remains low at this
time.
The excessively hot and humid stretch continues. Temperatures
Monday will be a bit hotter than Sunday with highs mainly in the
mid to upper 90s outside of the higher terrain and away from
the coast. However, dew points should mix out a bit resulting in
peak heat indices in the upper 90s to low 100s. The Heat
Advisory continues through Monday night, although given peak
heat indices forecast to be right around 100 degrees will add
Warren, Morris and Sussex counties (NJ) to the advisory. Low
temperatures will be quite warm as well, in the 70s Monday
night, which will not offer much relief from the heat.
For Tuesday, temperatures increase even more along with lower
chances for convection. Tuesday is shaping up to be the hottest
and most oppressive of this stretch, with highs largely in the
upper 90s. Dew points remaining in the lower 70s will support
peak heat indices of 105-110 degrees across much of the area.
Lows Tuesday night will likely be the warmest of this hot
stretch. Given the extent of the heat, a shower or thunderstorm
in the afternoon and evening cannot be ruled out. The Excessive
Heat Watch continues for much of the area Tuesday into
Wednesday, however it will be expanded to include Sussex County
in New Jersey.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Summary...Excessive heat Wednesday gets knocked down by a cold
front and associated showers and thunderstorms, then
temperatures should be closer to average Thursday through
Saturday with lowered humidity.
Synoptic Overview...An upper-level trough is forecast to pivot
into and across the Northeast and Mid-Atlantic regions Thursday
into Friday. The western Atlantic ridge may try to expand
eastward again into the Mid-Atlantic Saturday, however an upper-
level trough is forecast to remain from eastern Canada down
across the Great Lakes and into the Mid-Mississippi Valley. This
may be enough to keep the main part of the ridge at bay along
with the associated hotter temperatures. At the surface, a cold
front arrives Wednesday night and gradually shifts offshore
during Thursday. High pressure should then extend eastward into
our area Friday into Saturday.
For Wednesday and Thursday...As an upper-level trough arrives,
a cold front will approach during the day Wednesday before
crossing our region Wednesday night and Thursday. A pre-frontal
trough may also develop on the leeward side of the mountains.
This combined with increasing forcing for ascent and greater
effective shear should result in showers and thunderstorms
developing and becoming more widespread with time. The
convective organization may be more tied to the pre-frontal
trough as it shifts eastward later Wednesday, and given ample
instability and enough shear some thunderstorms could be strong
to severe Wednesday afternoon and evening. The details however
remain a bit unclear. The highest PoPs are included Wednesday
afternoon and evening, however the PoPs remain at least in the
chance range Thursday for most of the region as the front may be
slow to clear our area. The arrival of convection and also the
cold front will knock down the excessive heat, and therefore
Thursday is expected to be noticeably cooler than Wednesday. The
Excessive Heat Watch continues for much of the area Wednesday
(Sussex County in New Jersey now included).
For Friday and Saturday...The main part of the upper-level
trough should be lifting up across the Canadian Maritimes later
Friday, however this trough (weaker form) may extend
southwestward across the Great Lakes and into the Mid-
Mississippi Valley. Pending that the front clears our entire
area by Friday and drier air advects in, precipitation chances
then drop off during this time frame. Surface high pressure
centered near the Midwest should then extend eastward with time
and into our area. This should promote a more light northerly
flow, although may result in a sea breeze both days, and
therefore temperatures much closer to average and also lowered
humidity.
&&
.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR. Scattered afternoon SHRA/TSRA with potential for
gusty and variable winds in the vicinity of any storms. Winds
prevailing out of the SW. However, afternoon sea breezes will
turn winds S first at KMIV/KACY, then at the I-95 corridor
terminals late in the afternoon.
Tonight...VFR initially. MVFR or lower VSBYs in fog possible
after 06Z. Highest potential for VSBY restrictions in fog will
be at KMIV/KACY. LGT/VRB winds. Moderate confidence.
Monday...Primarily VFR. Showers and storms will be possible
after 18Z, which could result in brief restrictions if they
move over a TAF site. Winds starting light and variable, but
should favor southwesterly direction for most of the day.
Moderate confidence.
Outlook...
Tuesday...VFR overall.
Wednesday and Thursday...Showers and thunderstorms.
&&
.MARINE...
Sub-Small Craft Advisory conditions today and tonight. South to
southwest winds 5 to 10 kt. Seas 2 to 4 feet.
Not really seeing much in the way of marine dense fog, so will
cancel the Marine Dense Fog Advisory. Will keep a mention of
patchy fog on the ocean for today and tonight, and fog may
redevelop on Delaware Bay late tonight.
Outlook...
Monday and Tuesday...The conditions should be below Small Craft
Advisory criteria. Some fog possible at times.
Wednesday and Thursday...A Small Craft Advisory may be needed,
especially Wednesday. Showers and thunderstorms develop Wednesday
afternoon with some continuing into Thursday.
Rip Currents...
For today and Monday, south to southwest flow will average 10
to 15 mph with wave heights only 1 to 3 feet and a 5 to 7 second
period. Therefore, there is a LOW risk for the development of
dangerous and life threatening rip currents for both the New
Jersey Shore and the Delaware Beaches.
Fog at times will cause reduced visibility along the shoreline
through this afternoon.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.CLIMATE...
Near record breaking temperatures are forecast from Monday through
Wednesday. Records for our climate sites are listed below:
Record High Temperatures
July 15
Site Record/Year
Allentown (ABE) 98/1995
AC Airport (ACY) 100/1995
AC Marina (55N) 99/1995
Georgetown (GED) 96/1993
Mount Pocono (MPO) 92/1954
Philadelphia (PHL) 103/1995
Reading (RDG) 96/1995
Trenton (TTN) 101/1995
Wilmington (ILG) 99/1995 & 1997
Record Warmest Low Temperatures
July 15
Site Record/Year
Allentown (ABE) 79/1995
AC Airport (ACY) 78/1995
AC Marina (55N) 80/1995
Georgetown (GED) 75/2012 & 2016
Mount Pocono (MPO) 69/2013
Philadelphia (PHL) 81/1995
Reading (RDG) 79/1995
Trenton (TTN) 78/1995
Wilmington (ILG) 78/1995
Record High Temperatures
July 16
Site Record/Year
Allentown (ABE) 101/1988
AC Airport (ACY) 100/1983
AC Marina (55N) 100/1983
Georgetown (GED) 97/1953 & 1992
Mount Pocono (MPO) 93/1988
Philadelphia (PHL) 102/1988
Reading (RDG) 100/1900
Trenton (TTN) 102/1988
Wilmington (ILG) 100/1983
Record Warmest Low Temperatures
July 16
Site Record/Year
Allentown (ABE) 76/1983
AC Airport (ACY) 77/1983
AC Marina (55N) 80/2013
Georgetown (GED) 80/1955
Mount Pocono (MPO) 70/1955
Philadelphia (PHL) 80/2013
Reading (RDG) 78/1955
Trenton (TTN) 78/1983
Wilmington (ILG) 77/2013
Record High Temperatures
July 17
Site Record/Year
Allentown (ABE) 99/1999
AC Airport (ACY) 99/2012
AC Marina (55N) 95/1937
Georgetown (GED) 100/2019
Mount Pocono (MPO) 91/1999
Philadelphia (PHL) 102/1988
Reading (RDG) 102/1988
Trenton (TTN) 100/1988
Wilmington (ILG) 100/1988
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 AM EDT Tuesday for PAZ060>062-070-071-
101>106.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for PAZ060>062-070-071-101>106.
NJ...Heat Advisory until 6 AM EDT Tuesday for NJZ009-010-012-013-
015>022-027.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for NJZ001-007>010-012-013-015>022-027.
Heat Advisory from 10 AM Monday to 6 AM EDT Tuesday for NJZ001-
007-008.
DE...Heat Advisory until 6 AM EDT Tuesday for DEZ001.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for DEZ001.
Excessive Heat Watch from Tuesday morning through Wednesday
evening for DEZ002>004.
MD...Excessive Heat Watch from Tuesday morning through Wednesday
evening for MDZ012-015-019-020.
MARINE...None.
&&
SYNOPSIS...Gorse
NEAR TERM...Johnson/MPS
SHORT TERM...Gorse/Staarmann
LONG TERM...Gorse/Staarmann
AVIATION...Gorse/Johnson/MPS
MARINE...Gorse/Hoeflich/MPS
CLIMATE...StaarmannIn the hours before
Local storm report, Jul 14, 1:07 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
107 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM Tstm Wnd Dmg Fleetwood 40.46N 75.82W
07/14/2024 Berks PA Public
Pictures received of trees and several large
branches down in Fleetwood. Time estimated
from radar.
&&
HoeflichLocal storm report, Jul 14, 1:16 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
116 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM Tstm Wnd Dmg 2 S Topton 40.48N 75.70W
07/14/2024 Berks PA Trained Spotter
Picture sent in of a tree down blocking the
roadway on Sally Ann Furnace Road in Lyons,
PA. Time estimated from radar.
&&
HoeflichLocal storm report, Jul 14, 1:52 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
152 PM EDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM Tstm Wnd Dmg 3 E Shoemakersville 40.50N 75.91W
07/14/2024 Berks PA Fire Dept/Rescue
Trees down in Perry, PA. Time estimated from
radar.
&&
HoeflichThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:07 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh | 38 min |
| Jul 14, 12:44 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Lehigh, Montgomery | 46 min |
| Jul 14, 1:23 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Montgomery | 52 min |
| Jul 14, 2:24 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Montgomery, Philadelphia | 23 min |
| Jul 14, 2:52 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware, Montgomery | 38 min |
| Jul 14, 2:53 PM EDT | Flash Flood Warning | PHI | Chester | 3 hr |
| Jul 14, 3:03 PM EDT | Excessive Heat Warning | PHI | Berks, Bucks, Chester, Delaware, Lehigh, Montgomery and 2 more | 3 days |
| Jul 14, 3:03 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 42 min |
| Jul 14, 3:35 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 40 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | PHI | Bucks, Montgomery, Philadelphia | 46 min |
| Jul 14, 4:13 PM EDT | Severe Thunderstorm Warning | PHI | Delaware, Philadelphia | 47 min |
| Jul 14, 4:22 PM EDT | Severe Thunderstorm Warning | PHI | Bucks | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.